Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 57, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 24, 2002, 11:33 AM CDT for Davis County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2002, 11:33 AM CDT (16:33 UTC)
- Expired
- Apr 24, 2002, 12:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Davis County, IA
The radar
The Des Moines radar (KDMX), 154 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 7:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Apr 24, 10:15 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -364 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 241633 SVRDSM IAC051-241715- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1133 AM CDT WED APR 24 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAVIS COUNTY IN SOUTHEAST IOWA * UNTIL 1215 PM CDT * AT 1130 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF BLOOMFIELD...OR ABOUT 30 MILES SOUTH OF OTTUMWA...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR BLOOMFIELD AROUND NOON. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM WEDNESDAY AFTERNOON FOR SOUTHERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 300 PM WEDNESDAY AFTERNOON FOR SOUTHEAST IOWA. LAT...LON 4078 9264 4058 9267 4061 9219 4085 9221 BARLOW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:40 AM CDT, 9 hours 53 minutes earlier.
Area forecast discussion, Apr 24, 1:40 AM CDT, 9 hours 53 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO WORDING NATIONAL WEATHER SERVICE DES MOINES IA 140 AM CDT WED APR 24 2002 SHORT TERM... TWO FINE LINES SHOWING UP ON FSD RADAR WITH PREFRONTAL TROF APPROACHING KOTG AND KORC, WITH COLD FRONT ABOUT THROUGH KFSD TO KODX. MOISTURE CONVERGENCE HAS BEEN INCREASING ALONG THE FRONT, AIDED BY VERY LARGE PRESSURE RISES IMMEDIATELY BEHIND FROPA ON THE ORDER OF +9 MB/3HR. TRIPLE POINT AREA (TROF/COLD FRONT/WARM FRONT) NEAR KSUX IS WHERE I WOULD EXPECT BEST CHANCE OF INITIATION NEXT 1-2 HRS, WITH LINE LIKELY FILLING IN FAST OVER NEBRASKA SHORTLY AFTER. CORFIDI VECTORS AND WEAK WARM FRONT THAT STRETCHES INTO NORTHERN MO WOULD TEND TO LEAD LINEAR MCS IN THIS DIRECTION AFFECTING MAINLY SW AND SC IA THIS MORNING. THE META UPPER DIVERGENCE BULLSEYE IS ALSO ALONG THIS ZONE, WITH WEAKER FORCING FURTHER NE. LOW AND MID LEVEL SR-INFLOW WILL BE ENHANCED AS MCS TRACKS SE, WITH SEVERE THREAT INCREASING AS LINE EVOLVES INTO SOUTHERN IA AND NORTHERN MO AS HIGHER CAPE VALUES ARE INGESTED. WIND THREAT SEEMS PRETTY DECENT GIVEN RATHER HIGH DCAPES OVER 1000 J/KG AND HODOGRAPHS BECOMING MORE UNIDIRECTIONAL. AFTER FRONT PASSES, THERE SHOULD BE A BRIEF SPIKE IN WIND SPEEDS, THEN A SECONDARY INCREASE THIS AFTERNOON WHEN STRONG DOWNWARD MOTION AND 100KT 500 MB JET MOVES INTO THE STATE. STRONG PRESSURE GRADIENT ALONG WITH JET POSITION AND STRONG DNVA, ESPECIALLY IN NORTHERN IA, LEAD ME TO ISSUE A WIND ADVISORY FOR THIS AFTERNOON. LONGER TERM... NOT MUCH CHANGE REQUIRED TO REST OF FORECAST PACKAGE. WINDS WILL SUBSIDE TONIGHT WITH CLEARING SKIES AS RIDGE BUILDS INTO THE REGION. COLD NIGHTS AHEAD WITH UPPER 20S TO LOWER 30S. DRY NW FLOW WILL MAINTAIN DRY WEATHER THURSDAY WITH MOS TEMPS LOOKING ON TARGET. QUESTION LIES ON BEGINNING OF ISENTROPIC LIFT AND PRECIP FRIDAY. WILL MAINTAIN RAIN CHANCES ON FRIDAY GIVEN SOLID ISENTROPIC ASCENT AND MOISTURE TRANSPORT. AVN RUN IS CONSISTENT ON A SURFACE LOW TRACK THROUGH SOUTHERN INTO EASTERN IA. SYNOPTIC PATTERN AND WIND FIELDS STRIKE ME AS SIMILAR TO MINI-SUPERCELL TYPE EVENTS IN APRIL 99 AND 01. SATURDAY COULD BE QUITE BUSY IF DRY SLOT AND WARM SECTOR CAN WORK INTO SOUTHERN IA AS ADVERTISED. QUITE A BIT OF DEF ZONE RAINFALL LOOKS GOOD FOR NORTHERN IA. .DSM...WIND ADVISORY THIS AFTERNOON ALL OF CWA. KULA
In the hours before
Special weather statement, Apr 24, 9:56 AM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 956 AM CDT WED APR 24 2002 IAZ023-024-033>035-044>046-057-058-070-241800- ...SEVERE THUNDERSTORM WATCH 144 HAS BEEN REMOVED FROM THE FOLLOWING COUNTIES... AUDUBON CALHOUN CARROLL CASS CRAWFORD GREENE GUTHRIE HUMBOLDT POCAHONTAS SAC WEBSTER IAZ036-037-047>049-059>062-071>075-081>086-092>097-241800- ...SEVERE THUNDERSTORM WATCH 144 REMAINS IN EFFECT UNTIL 100 PM CDT FOR THE COUNTIES OF... ADAIR ADAMS APPANOOSE BOONE CLARKE DALLAS DAVIS DECATUR HAMILTON HARDIN JASPER LUCAS MADISON MAHASKA MARION MARSHALL MONROE POLK POWESHIEK RINGGOLD STORY TAYLOR UNION WAPELLO WARREN WAYNE JAW
Special weather statement, Apr 24, 10:43 AM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1043 AM CDT WED APR 24 2002 IAZ036-037-047-048-059-060-071-072-081-082-092-241800- ...SEVERE THUNDERSTORM WATCH #144 HAS BEEN REMOVED FROM THE FOLLOWING COUNTIES... ADAIR ADAMS BOONE DALLAS HAMILTON HARDIN MADISON POLK STORY TAYLOR UNION IAZ049-061-062-073>075-083>086-093>097-241800- ...SEVERE THUNDERSTORM WATCH #144 REMAINS IN EFFECT UNTIL 100 PM CDT FOR THE COUNTIES OF... APPANOOSE CLARKE DAVIS DECATUR JASPER LUCAS MAHASKA MARION MARSHALL MONROE POWESHIEK RINGGOLD WAPELLO WARREN WAYNE
Local storm report, Apr 24, 10:54 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1054 AM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1051 AM ALBIA IA 60 MPH TSTM GUST
04/24/02 MONROE REPORTED BY KCCI SCHOOL NET .Local storm report, Apr 24, 11:08 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1108 AM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1056 AM 5 SW CEDAR IA WIND DAMAGE
04/24/02 MAHASKA REPORTED BY STORM
SPOTTER. SEMI TRAILER
BLOWN OFF ROAD ON
HIGHWY 63.
1057 AM 5 SW CEDAR IA 1.75 INCH HAIL
04/24/02 MAHASKA REPORTED BY STORM
SPOTTER.Local storm report, Apr 24, 11:16 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1116 AM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1101 AM EDDYVILLE IA .88 INCH HAIL
04/24/02 WAPELLO REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1105 AM 8 NE ALBIA IA 60 MPH TSTM GUST
04/24/02 MONROE REPORTED BY STORM
SPOTTER.Local storm report, Apr 24, 11:26 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1126 AM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1124 AM 1 W OTTUMWA IA .75 INCH HAIL
04/24/02 WAPELLO REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 7:25 AM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 35 min |
| Apr 24, 8:08 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll | 37 min |
| Apr 24, 9:43 AM CDT | Severe Thunderstorm Warning | DMX | Clarke | 32 min |
| Apr 24, 10:22 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 38 min |
| Apr 24, 10:46 AM CDT | Severe Thunderstorm Warning | DMX | Decatur | 44 min |
| Apr 24, 10:54 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.